To view original article click here
by Jeff Minerd, Contributing Writer
Women taking selective serotonin reuptake inhibitors (SSRIs) to treat menopausal symptoms are up to 76% more likely to break a bone, according to an observational study.
The increased risk persists for at least 5 years following initiation of SSRI treatment, suggesting that shortening treatment could reduce the risk, said senior investigator Matthew Miller, MD, of Northeastern University in Boston, and colleagues in the journal Injury Prevention.
SSRI use for nonpsychiatric conditions such as VMS, irritable bowel syndrome, and premature ejaculation has increased to the point that antidepressants are the third most commonly prescribed class of drug in the U.S., with much of that growth attributable to non-psychiatrists prescribing to patients without a psychiatric disorder, the investigators noted.
Miller and colleagues examined data from the PharMetrics Claims Database, which includes information on 61 million patients in approximately 98 managed care plans in the U.S.
The study included more than 137,000 women ages 40 to 64 with no mental health issues who started SSRIs between 1998 and 2010. The SSRIs included citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine, and sertraline.
The investigators compared this group with more than 236,000 women of the same age prescribed H2 antagonists or proton pump inhibitors (PPIs), typically used to treat indigestion, over the same time frame.
The primary analysis included a 6-month lag period to account for the time the researchers hypothesized it would take for SSRIs to affect bone mineral density.
The investigators reported that after one year of treatment, the women on SSRIs were 76% more likely to suffer a fracture (RR 1.76; 95% CI 1.33-2.32).
The risk persisted at year 2 of the study (RR 1.73; 95% CI 1.33-2.24) and at year 5, the final year of the study (RR 1.67; 95% CI 1.30-2.14).
“This finding is consistent with results from studies involving patients with mental health disorders,” the investigators wrote. “The sustained higher risk among SSRI users is also consistent with the biological hypothesis that fractures associated with SSRI use can be at least partially attributed to antidepressant-related modulation of bone homeostasis in favor of osteoclastic activity, which may result in lower bone mineral density and higher risks of fractures.”
When the analysis was done without the 6-month lag period, the increased risk didn’t appear until after the second year, suggesting “that SSRIs may need several months to produce clinically meaningful cumulative effects on bone mineral density,” the researchers said.
“The clinical implication of our finding is that treating menopausal symptoms with SSRIs at doses customarily used to treat depression is associated with higher risks of fractures — an effect that first became evident several months after beginning treatment and, importantly, persisted over the 5-year study period,” lead investigator Yi-han Sheu, MD, of Harvard University, told MedPage Today via email.
“These findings suggest that shorter duration of treatment might mitigate the risk of developing excess fractures. The extent to which our findings would manifest among women treated at lower doses is not certain, and future efforts should be made to examine how SSRI dose (cumulative, daily, or both) might modify fracture risk over time,” Sheu said.
Holly Puritz, MD, a private practitioner at The Group for Women in Norfolk, Va., and spokesperson for the American College of Obstetricians and Gynecologists (ACOG), told MedPage Today via email that “Overall fracture rates are extremely low in this age group so noting an increase can look significant when discussed as a percentage but less meaningful when actual numbers are looked at.”
Other limitations of the study include that the women were on multiple medications that were not controlled for, the varying dosages of SSRIs were not taken into account, and it was not clear if women in the study with osteoporosis were being treated, Puritz said.
“Clinically I am not going to change how I treat patients. It’s a complex decision that needs to be individualized, and quality of life (if someone is having multiple vasomotor symptoms daily) is important to many patients,” Puritz said. “SSRIs are just one of the tools we use and, for me, a small percentage of the time.”
“I counsel all my postmenopausal patients regarding the need for weight-bearing exercise and sufficient vitamin D and calcium to promote bone health,” Puritz said.